Missouri, 2005

Flash Flood in Missouri, January 12 to 13, 2005

January 12 to 13, 2005 · NWS EAX · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jan 12, 4:10 PM CST, 3 hours 10 minutes earlier.

Area forecast discussion, Jan 12, 4:10 PM CST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
410 PM CST WED JAN 12 2005

.DISCUSSION...

SURFACE FRONT IS STILL SITUATED ACROSS THE CWA...WHICH IS RESULTING
IN QUITE A BAROCLINIC ZONE.  TEMPS ARE IN THE UPPER 20S IN NORTHWEST
MISSOURI TO THE LOWER 60S IN SEDALIA.  EVEN THOUGH THE UPPER LOW IS
NEARING...MOST OF THE PRECIPITATION IS OUT AHEAD OF IT. RADAR SHOWS
THE HEAVIEST RAIN IS FROM BUTLER TO KIRKSVILLE AND EAST.  FARTHER
WEST INTO CENTRAL KANSAS AND NORTHWEST NEBRASKA...THERE IS SOME
DRIZZLE BUT NOTHING ACCUMULATING TO SPEAK OF.  AS TEMPERATURES FALL
THIS EVENING...LOCATIONS NORTH OF THE SURFACE FRONT WILL SWITCH TO
FREEZING DRIZZLE AND THEN OVER TO SOME LIGHT SNOW BEFORE ENDING. THE
CURRENT WSW HAS BEEN STRIPPED OF SEVERAL COUNTIES THROUGHOUT
TODAY...SO THE REMAINING COUNTIES ARE IN EXTREME NORTHWEST MISSOURI
AND NORTHEAST KANSAS.  WILL ALLOW THIS TO REMAIN IN EFFECT AT LEAST
THROUGH THE EVENING...TEMPERATURES THERE HAVE BEEN BELOW FREEZING
ALL DAY AND DRIZZLE MAY BE PUTTING A GLAZE ON THINGS.  TEMPERATURES
WILL SLOWLY FALL THROUGH THE NIGHT...ALTHOUGH THE REAL ARCTIC BLAST
WILL NOT ARRIVE UNTIL DURING THE DAY ON THURSDAY.

LVQ

THE EXTENDED PORTION OF THE FORECAST IN A WORD...LOOKS COLD. GFS
ENSEMBLES AND ECMWF CARVE DEEP LONGWAVE TROUGH OVER CONUS AS
POLAR VORTEX OVER HUDSON BAY STRENGTHENS.  SEVERAL SURGES OF ARCTIC
AIR WILL INVADE CENTRAL AND EASTERN U.S. AS ATTENDANT VORTICES ROTATE
AROUND POLAR VORTEX.  TIMING AND AMOUNT OF PENETRATION OF COLD AIR
INTO CENTRAL PLAINS...CWA IN PARTICULAR...WILL CREATE BIGGEST FORECAST
CHALLENGE.  FOR TIME BEING...TRENDED COLDER WITH TEMPERATURES IN
DAYS 5 TO 7.  POTENTIAL FOR SUB-ZERO TEMPERATURES EXISTS FOR NORTHERN
PORTIONS OF CWA...BUT SO FAR WILL LIMIT SUB-ZERO FORECAST MINS FOR
AREAS ADJACENT TO IOWA BORDER.  NEXT CHANCE OF PRECIP ARRIVES OVER
THE WEEKEND...WITH MEDIUM RANGE MODELS PRODUCING AN AREA OF CHANNELED
VORTICITY AND WEAK/MODERATE ISENTROPIC LIFT GENERALLY ALONG THE IOWA
MISSOURI BORDER.  MODELS ALSO PREDICTING WEAK TO MODERATE MOIST
ADVECTION FEEDING INTO THIS AREA OF UVM...SO INTRODUCED SLIGHT CHANCE
OF LIGHT SNOW SATURDAY INTO SUNDAY.  OVERALL...QUITE A BIT OF UNCERTAINTY
IN LONGER RANGE OF FORECAST...THOUGH SUCCESSIVELY COLDER LOOK TO
GFS ENSEMBLES POINT TOWARD A DEEP FREEZE FOR FORECAST AREA...AND
PERIODS OF LIGHT SNOW/FLURRIES...FOR NEXT WEEK.

SF

&&

.PREV DISCUSSION...

1123 AM WED...
SENT QUICK UPDATE TO FORECAST.  TEMPERATURES HAVE WARMED ENOUGH IN
NORTHEASTERN MO TO TRIGGER CANCELLING THE WINTER WEATHER ADVISORY.
TEMPERATURES MAY BE A LITTLE COOLER IN SOUTHERN COUNTIES...BY ONLY A
FEW DEGREES...AS THE WARM FRONT HAS NOT MOVED MUCH FARTHER NORTH.
STILL SEEING CONVECTION BREAK OUT...SO HAVE HIT THE THUNDERSTORM
CHANCE A LITTLE HARDER.  ZFP ALREADY OUT.

LVQ

340 AM WED...
VIGOROUS UPPER LOW CURRENTLY LOCATED NEAR FOUR CORNERS REGION WILL
CONTINUE TO TRANSLATE EAST SOUTHEAST ACROSS THE SOUTHERN ROCKIES
THROUGH THE MORNING AND EMERGE INTO THE PLAINS BY LATE AFTERNOON.
AHEAD OF THIS FEATURE WARM FRONT...WHICH CURRENTLY EXTENDS FROM
SOUTH OF KSTL BACK INTO FAR SOUTHWEST MO AND CENTRAL OK...WILL LIFT
NORTHWARD INTO CENTRAL MO THIS AFTERNOON. TEMPERATURES SOUTH OF THIS
BOUNDARY ARE CURRENTLY IN THE 60S ACROSS FAR SOUTHERN MO/AR THIS
MORNING. BOUNDARY MAY MAKE IT INTO EXTREME SOUTHERN CWA THIS
AFTERNOON...AND HAVE ADJUSTED TEMPS TO ACCOUNT FOR THIS. EXPECT
QUITE A TEMPERATURE GRADIENT TO EXIST ACROSS BOUNDARY...WITH
TEMPERATURES ACROSS BOUNDARY RANGING FROM THE 60S JUST SOUTH AND
EAST OF CWA...QUICKLY FALLING INTO THE UPPER 30S ROUGHLY ALONG A
KMKC TO KIRK LINE. AREAS IN FAR NORTH CENTRAL/NORTHWEST MO MAY WELL
REMAIN AT OR BELOW FREEZING THROUGHOUT THE AFTERNOON...AND IF THIS
WERE TO VERIFY COULD EASILY SEE A QUARTER INCH OF ICE ACCUMULATION
ACROSS FAR NORTH CENTRAL MO AROUND THE BETHANY AREA. HOWEVER GIVEN
CONSIDERABLE UNCERTAINTY REGARDING TEMPERATURES THIS AFTERNOON HAVE
OPTED TO COVER THIS WITH GOING WINTER WEATHER ADVISORY (WHICH WILL
BE EXTENDED THROUGH MIDNIGHT TONIGHT ACROSS FAR NORTHERN CWA). THAT
SAID...TEMPERATURES WILL NEED TO BE WATCHED VERY CLOSELY IN THIS
AREA TODAY.

FURTHER SOUTH...AS TEMPERATURES CONTINUE TO SLOWLY RISE ACROSS
SOUTHERN/CENTRAL CWA THIS MORNING ANTICIPATE BEING ABLE TO DROP
GOING FREEZING RAIN ADVISORY EARLY. WITH APPROACHING WARM FRONT WILL
LIKELY SEE AREAS OF DENSE FOG DEVELOP ACROSS CWA EARLY THIS
MORNING...AND MAY REPLACE OUTGOING FREEZING RAIN ADVISORY WITH A
DENSE FOG ADVISORY IF FOG DOES INDEED BECOME WIDESPREAD AND
TEMPERATURES BEHAVE THEMSELVES AS EXPECTED. FOR THIS AFTERNOON INTO
TONIGHT EXPECT AREAS OF RAIN WITH EMBEDDED THUNDERSTORMS TO
DEVELOP/SPREAD ACROSS CWA THIS AFTERNOON INTO THIS EVENING AS
CONSIDERABLE LARGE SCALE LIFT ASSOCIATED WITH APPROACHING SHORTWAVE
TROUGH SPREADS ACROSS CWA. SOUTHEASTERN HALF OF CWA STILL LOOKING AT
POTENTIAL FOR HEAVY RAINFALL...AND GOING FLOOD WATCH COVERS THIS
WELL. ADDITIONALLY...AS LAPSE RATES STEEPEN THIS AFTERNOON CANT
RULE OUT MARGINALLY SEVERE HAIL WITHIN ELEVATED CONVECTION ACROSS
THIS AREA AS WELL. IF WARM FRONT IS ABLE TO LIFT NORTH INTO CWA
CANT RULE OUT A THREAT FOR DAMAGING WINDS AS WELL AS STORMS WOULD
HAVE CHANCE TO ROOT THEMSELVES IN BOUNDARY LAYER SOUTH OF BOUNDARY.
PRECIPITATION MAY CHANGE OVER TO FREEZING RAIN/SNOW TOWARDS END OF
EVENT LATER TONIGHT. ETA PROG SOUNDINGS KEEP ELEVATED WARM NOSE
ACROSS AREA FOR A SHORT TIME BEHIND SURFACE FRONT...AS COLD AIR AT
850MB IS SLOWER TO ARRIVE. THIS WOULD SEEM TO SUPPORT A BRIEF
FREEZING RAIN THREAT...AND GIVEN TIGHT SURFACE TEMP GRADIENT CANT
RULE THIS OUT...HOWEVER THINK MORE LIKELY SCENARIO IS FOR
PRECIPITATION TO END ACROSS AREA AS MOISTURE AXIS IS PUSHED EAST
BEFORE SUB-FREEZING TEMPS ARRIVE.

HAVE BUMPED TEMPS ACROSS SOUTHERN CWA A BIT FOR THURSDAY...AS ETA
MODEL HAS SLOWED THE ARRIVAL OF ARCTIC AIR UNTIL THE DAYTIME HOURS.
THUS MAY SEE TEMPS RECOVER BRIEFLY DURING THE LATE MORNING/EARLY
AFTERNOON HOURS. OTHERWISE COLDEST AIR OF THE SEASON LOOKS TO REMAIN
ACROSS FORECAST AREA THROUGH THE UPCOMING WEEKEND.

SEAMAN

900 PM TUE...
HAVE FIXED PROBLEMS WITH ZONES HAVING WRONG TIMES FOR ADVISORIES.
SOME CONFUSION AS DAY SHIFT HAD EXTENDED THE TIME ON THE WINTER
WEATHER ADVISORY IN NORTHERN MISSOURI AT THE LAST MINUTE BUT CHANGE
DID NOT MAKE IT INTO THE GRIDDED DATABASE.  ALL IS IN AGREEMENT NOW.

DID LET ADVISORY FOR LINN AND MIAMI KANSAS AND CASS AND JOHNSON
COUNTIES IN MISSOURI EXPIRE AT 9 PM. TEMPERATURES HAD CLIMBED
SLIGHTLY ABOVE FREEZING AT WHITEMAN AFB WHERE DRIZZLE WAS STILL
OCCURRING. REST OF THE REGION WAS SEEING SOME FOG BUT NO
PRECIPITATION WAS OCCURRING. THUS ONLY SOME VERY MINOR GLAZING FROM
THE FOG EXPECTED THE REST OF THE EVENING. OVERNIGHT HOURS...MODELS
STILL SHOWING FRONT TRYING TO WASH OUT...AND TEMPERATURES TRYING TO
CLIMB A FEW DEGREES...ESPECIALLY IN SOUTHERN PORTIONS OF FORECAST
AREA. THUS NOT EXPECTING MUCH PROBLEMS THROUGH THE EARLY MORNING
HOURS. LATE TONIGHT...PRECIPITATION EXPECTED TO BEGIN TO BREAK OUT
IN NORTHERN MISSOURI AS 850 WINDS REALLY PICK UP AND 850
FRONTOGENESIS STARTS TO TAKE PLACE. SO WOULD EXPECT ICING TO BEGIN
TO PICK UP IN THOSE AREAS WHERE WINTER WEATHER ADVISORY IS IN
EFFECT. WILL BE A RACE FURTHER SOUTH TO GET SIGNIFICANT
PRECIPITATION STARTED IN THE MORNING BEFORE TEMPERATURES CLIMB ABOVE
FREEZING. WILL NOT CHANGE CURRENT FREEZING RAIN ADVISORY FOR KANSAS
CITY TO CHILLICOTHE...LINNEUS AND CARROLLTON AREAS AT THIS
POINT...BUT MAY NEED TO BE REWORKED BY MIDNIGHT SHIFT.

PC

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...WINTER WEATHER ADVISORY THROUGH MIDNIGHT FOR KSZ102.

MO...WINTER WEATHER ADVISORY THROUGH MIDNIGHT FOR
MOZ001>004-011>012.

FLOOD WATCH IN EFFECT THROUGH TONIGHT FOR
MOZ031>033-038>040-043>046-053>054.

WFO EAX
Hazardous weather outlook, Jan 12, 12:57 PM CST, 6 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1257 PM CST WED JAN 12 2005

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-131200-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

FREEZING DRIZZLE AND LIGHT FREEZING RAIN WILL STILL AFFECT AREAS FROM
TROY KANSAS TO MARYVILLE...ALBANY AND GRANT CITY THIS AFTERNOON.  ICE
MAY ACCUMULATE TO A GLAZE ON AREA ROADS.  FURTHER SOUTH...SHOWERS AND
OCCASIONAL THUNDERSTORMS WILL CONTINUE THROUGH THE AFTERNOON.  HAIL
THE SIZE OF PENNIES IS POSSIBLE IN AN ISOLATED STORM OR TWO...BUT
WIDESPREAD SEVERE THUNDERSTORMS ARE NOT ANTICIPATED.

LOCATIONS SOUTH AND EAST OF A LINE FROM BUTLER TO HIGGINSVILLE TO
MOBERLY MAY SEE ENOUGH RAINFALL TO CAUSE MINOR FLOODING ON AREA
RIVERS AND LOW WATER CROSSINGS THIS AFTERNOON AND EARLY THIS EVENING.

OVERNIGHT...THE TEMPERATURES WILL DROP BELOW FREEZING ACROSS THE
OUTLOOK AREA.  LOCATIONS MAINLY NORTH OF A LINE FROM MOUND CITY
KANSAS TO HIGGINSVILLE TO KIRKSVILLE MAY SEE SOME FREEZING RAIN AND
SNOW THIS EVENING...BUT LITTLE TO NO ACCUMULATIONS ARE EXPECTED.  THE
PRECIPITATION SHOULD TAPER OFF AROUND MIDNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT (LOWER CASE)
HTTP://WWW.CRH.NOAA.GOV/EAX OR HTTP://WEATHER.GOV.

LVQ

In the hours before

Local storm report, Jan 12, 2:22 PM CST, 4 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY-PLEASANT HILL MO
ISSUED BY NATIONAL WEATHER SERVICE SPRINGFIELD MO
222 PM CST WED JAN 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     TSTM WND GST     CLINTON                 38.37N 93.77W
01/12/2005  70 MPH           HENRY              MO   TRAINED SPOTTER

            PENNY SIZE HAIL WAS ALSO REPORTED.

&&

RUNNELS
Local storm report, Jan 12, 2:58 PM CST, 4 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
258 PM CST WED JAN 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0252 PM     HAIL             SEDALIA                 38.70N 93.23W
01/12/2005  0.75 INCH        PETTIS             MO   EMERGENCY MNGR

&&

GAMIS
Local storm report, Jan 12, 6:40 PM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
640 PM CST WED JAN 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     FLASH FLOOD      BUTLER                  38.26N 94.34W
01/12/2005                   BATES              MO   LAW ENFORCEMENT

            SOUTH MAIN STREET A QUARTER MILE SOUTH OF BUTLER UNDER
            WATER.

&&

PC

The radar

The Pleasant Hill radar (KEAX), 79 km away, was scanning. The volume nearest the first event began at 01:18 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Pettis

When
January 12, 7:20 PM CST to January 13, 1:00 AM CST
Where
Pettis County, 1 mi S of Green Ridge
Reported by
LAW ENFORCEMENT
Coordinates
38.600, -93.400

Highway 127 flooded.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2005Every state in 2005This day in weather historyWarnings in Missouri, January 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5438942.